Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Goodland, KS

March 24, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas

NWS Goodland, KS issued this red flag warning at Mar 24, 2008, 10:31 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It took effect at Mar 24, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2008, 10:31 AM MDT (16:31 UTC)
In effect from
Mar 24, 2008, 12:00 PM MDT
Expired
Mar 24, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 241631
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT MON MAR 24 2008

COZ253-254-KSZ001>004-013>016-027>029-041-042-241745-
/O.CAN.KGLD.FW.A.0004.000000T0000Z-080325T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
1031 AM MDT MON MAR 24 2008 /1131 AM CDT MON MAR 24 2008/

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

COZ252-NEZ079>081-250000-
/O.UPG.KGLD.FW.A.0004.000000T0000Z-080325T0000Z/
/O.NEW.KGLD.FW.W.0007.080324T1800Z-080325T0000Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT MON MAR 24 2008 /1131 AM CDT MON MAR 24 2008/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AS TEMPERATURES WARM INTO THE LOWER 70S TODAY...RELATIVE
HUMIDITIES WILL FALL TO BELOW 15 PERCENT OVER MOST OF THE REGION.
WESTERLY WINDS AT 15 MPH... WITH A FEW GUSTS UP TO 25 MPH WILL
CREATE THE POTENTIAL FOR CRITICAL FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLM
2 follow-up statements
000 
WWUS83 KGLD 241946
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT MON MAR 24 2008

COZ253-254-KSZ001>004-013>016-027>029-041-042-250000-
/O.EXA.KGLD.FW.W.0007.000000T0000Z-080325T0000Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
146 PM MDT MON MAR 24 2008 /246 PM CDT MON MAR 24 2008/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

AS TEMPERATURES WARM INTO THE LOWER 70S TODAY...RELATIVE
HUMIDITIES HAVE FALLEN TO THE 10 TO 15 PERCENT RANGE OVER MOST OF
THE WARNED AREA. THIS...COMBINED WITH WESTERLY WINDS AT 15
MPH...AND A FEW GUSTS UP TO 25 MPH WILL CREATE THE POTENTIAL FOR
CRITICAL FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ252-NEZ079>081-250000-
/O.CON.KGLD.FW.W.0007.000000T0000Z-080325T0000Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
146 PM MDT MON MAR 24 2008 /246 PM CDT MON MAR 24 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON. 

AS TEMPERATURES CONTINUE TO WARM INTO THE LOWER 70S
TODAY...RELATIVE HUMIDITIES HAVE FALLEN TO BELOW 10 PERCENT OVER
PORTIONS OF THE REGION. THIS...COMBINED WITH WESTERLY WINDS AT 15
MPH...AND A FEW GUSTS UP TO 25 MPH WILL CREATE THE POTENTIAL FOR
CRITICAL FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLM
000 
WWUS83 KGLD 250006
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON MAR 24 2008


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250115-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-080325T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
606 PM MDT MON MAR 24 2008 /706 PM CDT MON MAR 24 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH CONDITIONS REMAIN DRY ACROSS THE TRI-STATE REGION...WIND
SPEEDS HAVE DECREASED AND TEMPERATURES ARE BEGINNING TO COOL AS
SUNSET APPROACHES. THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE
AS A RESULT.

$$

LOCKHART

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 24, 5:26 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 24, 5:26 AM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MDT MON MAR 24 2008

.DISCUSSION...UPPER FLOW IS NORTHWEST INITIALLY AND THEN
TRANSITIONS TO ZONAL FLOW BY TUESDAY NIGHT AND CONTINUES THROUGH
WED NIGHT. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO THIS
MORNING AND SHIFT INTO WESTERN KANSAS THIS AFTERNOON/EVENING. A
FRONT WILL PUSH SOUTH INTO NORTHWEST KANSAS EARLY TUESDAY MORNING
FOLLOWED BY HIGH PRESSURE. ANOTHER TROUGH WILL MOVE INTO EASTERN
COLORADO WEDNESDAY NIGHT. SUBSIDENCE AND LACK OF MOISTURE WILL
KEEP POPS NIL THROUGH THIS ENTIRE FORECAST.

FIRE WEATHER CONCERNS DEAL WITH WHAT TO DO WITH THE CURRENT FIRE
WEATHER WATCH. RELATIVE HUMIDITY VALUES BY BOTH THE NAM/RUC ARE LOW
ENOUGH IN THE AFTERNOON TO JUSTIFY A WARNING. THE GFS HAS HIGHER RH
VALUES SLIGHTLY ABOVE CRITERIA. THE MAIN ISSUE IS WHETHER THE WIND
WILL BE STRONG ENOUGH. WITH A SURFACE TROUGH COMING OVERHEAD DURING
MAX HEATING DO NOT EXPECT WINDS TO BE AS STRONG. ACCORDING THE
BUFKIT DATA THE MAX WIND THAT CAN BE MIXED DOWN WOULD BE 15KTS OR
ABOUT 17 MPH. THIS IS NOT QUITE UP TO THE 25 MPH REQUIRED. ALTHOUGH
THE WATCH COULD BE CANCELED...PLAN TO KEEP IT GOING AND THE DAY
SHIFT CAN ISSUE THE WARNING IN THE MORNING IF IT LOOKS MORE LIKELY
THAT WINDS WILL BE PICKING UP. COORDINATION WITH SURROUNDING OFFICES
INDICATES CONSENSUS ON NOT ISSUING THE RED FLAG WARNING DUE TO
MARGINAL WIND.

STRATUS MAY BE POSSIBLE TUESDAY MORNING ACROSS NORTHERN ZONES BEHIND
THE FRONT.

850MB TEMPERATURES RISE INTO THE MID TEENS TODAY. ON TUESDAY A COLD
FRONT COMES INTO THE FORECAST AREA TUESDAY WITH SOME COOLER
TEMPERATURES IN THE EASTERN ZONES. MAX TEMPERATURES TODAY SHOULD BE
IN THE LOWER 70S COOLING TO THE UPPER 60S BY WEDNESDAY. MIN
TEMPERATURES SHOULD BE IN THE LOWER 30S. FS
&&

.AVIATION...FOR THE 12Z TAFS...ONLY CIRRUS CLOUDS ARE EXPECTED THE
NEXT 24 HOURS...SO VFR CONDITIONS WILL CONTINUE. EXPECT SOUTHWEST
WINDS 15-25 KNOTS TO DEVELOP AFTER 16Z.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 10 AM MDT /11 AM CDT/ THIS MORNING
     THROUGH THIS AFTERNOON FOR KSZ001>004-013>016-027>029-041-
     042.

NE...FIRE WEATHER WATCH FROM 10 AM MDT /11 AM CDT/ THIS MORNING
     THROUGH THIS AFTERNOON FOR NEZ079>081.

CO...FIRE WEATHER WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS
     AFTERNOON FOR COZ252>254.

&&
Hazardous weather outlook, Mar 24, 4:12 AM MDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
412 AM MDT MON MAR 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
412 AM MDT MON MAR 24 2008 /512 AM CDT MON MAR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY GRASSES AND LOW RELATIVE HUMIDITY AROUND 15 PERCENT WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR CRITICAL FIRE DANGER TODAY.
ALTHOUGH FORECAST WIND SPEEDS ARE MARGINAL...ANY FIRES WILL HAVE
THE POTENTIAL TO SPREAD RAPIDLY. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.